Skip to main content

Computing a nonnegative matrix factorization -- provably

Author(s): Arora, Sanjeev; Ge, Rong; Kannan, Ravindran; Moitra, Ankur

To refer to this page use:
Abstract: The Nonnegative Matrix Factorization (NMF) problem has a rich history spanning quantum mechanics, probability theory, data analysis, polyhedral combinatorics, communication complexity, demography, chemometrics, etc. In the past decade NMF has become enormously popular in machine learning, where the factorization is computed using a variety of local search heuristics. Vavasis recently proved that this problem is NP-complete. We initiate a study of when this problem is solvable in polynomial time. Consider a nonnegative m x n matrix $M$ and a target inner-dimension r. Our results are the following: - We give a polynomial-time algorithm for exact and approximate NMF for every constant r. Indeed NMF is most interesting in applications precisely when r is small. We complement this with a hardness result, that if exact NMF can be solved in time (nm)o(r), 3-SAT has a sub-exponential time algorithm. Hence, substantial improvements to the above algorithm are unlikely. - We give an algorithm that runs in time polynomial in n, m and r under the separablity condition identified by Donoho and Stodden in 2003. The algorithm may be practical since it is simple and noise tolerant (under benign assumptions). Separability is believed to hold in many practical settings. To the best of our knowledge, this last result is the first polynomial-time algorithm that provably works under a non-trivial condition on the input matrix and we believe that this will be an interesting and important direction for future work.
Publication Date: 2012
Citation: Arora, Sanjeev, Rong Ge, Ravindran Kannan, and Ankur Moitra. "Computing a nonnegative matrix factorization -- provably." Proceedings of the Forty-fourth Annual ACM Symposium on Theory of Computing (2012): pp. 145-162. doi:10.1145/2213977.2213994
DOI: 10.1145/2213977.2213994
Pages: 145 - 162
Type of Material: Conference Article
Journal/Proceeding Title: Proceedings of the Forty-fourth Annual ACM Symposium on Theory of Computing
Version: Author's manuscript

Items in OAR@Princeton are protected by copyright, with all rights reserved, unless otherwise indicated.